Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 20, 2011, 2:49 AM CDT for Atchison County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2011, 2:49 AM CDT (07:49 UTC)
- Expired
- Mar 20, 2011, 3:15 AM CDT
- In force
- 26 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Atchison County, MO
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 3:05 AM CDT | HAIL 1.75 | Watson, MO | TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
424
WUUS53 KEAX 200749
SVREAX
MOC005-200815-
/O.NEW.KEAX.SV.W.0008.110320T0749Z-110320T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
249 AM CDT SUN MAR 20 2011
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
* UNTIL 315 AM CDT
* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTH OF STELLA...OR 18 MILES NORTHWEST
OF FALLS CITY...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKPORT...PHELPS CITY AND WATSON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 108 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4059 9532 4030 9561 4030 9564 4032 9565
4035 9562 4036 9564 4045 9567 4048 9570
4051 9569 4053 9567 4056 9568 4053 9568
4052 9569 4053 9575 4059 9572
TIME...MOT...LOC 0749Z 214DEG 32KT 4033 9572
WIND...HAIL <50MPH 1.00IN
$$
212 follow-up statements
859
WWUS53 KEAX 200802
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
302 AM CDT SUN MAR 20 2011
MOC005-200815-
/O.CON.KEAX.SV.W.0008.000000T0000Z-110320T0815Z/
ATCHISON MO-
302 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ATCHISON COUNTY UNTIL 315 AM CDT...
AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF PERU...OR 13 MILES WEST
OF TARKIO...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
WATSON.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 110 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4059 9533 4039 9554 4036 9560 4036 9564
4045 9567 4048 9570 4051 9569 4053 9567
4056 9568 4053 9568 4052 9569 4053 9575
4059 9572
TIME...MOT...LOC 0802Z 212DEG 37KT 4046 9562
WIND...HAIL <50MPH 1.50IN
$$
21570
WWUS53 KEAX 200810
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT SUN MAR 20 2011
MOC005-200815-
/O.CON.KEAX.SV.W.0008.000000T0000Z-110320T0815Z/
ATCHISON MO-
310 AM CDT SUN MAR 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ATCHISON COUNTY UNTIL 315 AM CDT...
AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF ROCKPORT...OR 12 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN ATCHISON COUNTY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 112 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4059 9533 4043 9554 4041 9557 4041 9561
4045 9567 4048 9570 4051 9569 4053 9567
4056 9568 4053 9568 4052 9569 4053 9575
4059 9572
TIME...MOT...LOC 0810Z 212DEG 37KT 4053 9556
WIND...HAIL <50MPH 1.75IN
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:18 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 20, 12:18 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1218 AM CDT SUN MAR 20 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... UPDATED FORECAST USING LATEST RADAR TRENDS AND EXPECTATION FOR ISENTROPIC ASCENT TO SHIFT INTO NORTHERN MO OVERNIGHT. WILL LOWER POPS SOUTH OF THE MO RIVER BUT THAT HAS MORE TO DO WITH COVERAGE AS CONVECTION WILL BE MORE SCATTERED. EMBEDDED NATURE OF THUNDERSTORMS LEANS MORE TOWARD ISOLATED WORDING EXCEPT COVERAGE SHOULD BE GREATER OVER NW MO WHERE MUCAPES WILL BE INCREASING. ALSO LOWERED EVENING TEMPERATURES AS WARM AIR ADVECTION HAS NOT WORKED ITS WAY DOWN TO THE SURFACE DUE TO EVAPORATIVE COOLING FROM SHOWERS AND A PRONOUNCED SELY SURFACE WINDS. TEMPERATURES MORE LIKELY TO FLATLINE TILL PRE-DAWN HOURS. MJ && .PREV DISCUSSION... /435 PM CDT SAT MAR 19 2011/ SHORT RANGE (TODAY THROUGH MONDAY)... ONGOING STORMS ACROSS THE FORECAST REGION ARE THE FOCUS OF THE WEATHER IN THE SHORT TERM...BUT THERE IS ANOTHER SIGNIFICANT CHANCES AT SEVERE WEATHER STARTING IN THE MEDIUM RANGE...ON TUESDAY. MORNING STORMS ACROSS NORTH CENTRAL OKLAHOMA RECEIVED SOME ASSISTANCE FROM A BROKEN JET STREAK AT H3...WHICH PROVIDED A NICE DIFFLUENT FLOW ALOFT ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI UNDER THE STRONGER WESTERLIES TOPPING THE UPPER LEVEL RIDGE. COMBINE THIS DIFFLUENT FLOW WITH MUCAPE VALUES EARLIER TODAY OF 500 TO 1000 J/KG IN THOSE AREAS...AND SEVERE THUNDERSTORMS RESULTED. EARLY THIS AFTERNOON ACTIVITY HAS CONTINUED TO SPREAD NORTH AND EAST INTO THE WESTERN HALF OF MISSOURI...AND WHILE SOME OF THE ELEVATED INSTABILITY ADVECTED IN ALOFT ACROSS THE KANSAS-MISSOURI BORDER...IN GENERAL THE SHEAR AND INSTABILITY BOTH HAVE BEEN INSUFFICIENT TO SUPPORT MAINTAINING ANY SEVERE STORMS. AND...WITH THE DEVELOPMENT OF THE LINEAR LINE OF STORMS ACROSS SOUTHWEST MISSOURI...THOUGHTS ARE THAT OUR SEVERE POTENTIAL FOR THE REST OF THE AFTERNOON AND EVENING HOURS IS DONE. LOOKING TO LATE THIS EVENING THROUGH EARLY SUNDAY MORNING TIME FRAME...NOCTURNAL JET WILL GET CRANKING LATER TONIGHT...FOCUSING THE JUICIER THETA-E ADVECTION ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI LATE TONIGHT AS A WEAK SHORTWAVE EXITS THE CENTRAL ROCKIES AND MOVES TOWARDS THE NORTHERN PLAINS. THIS IS EXPECTED TO ALLOW ONE OF TWO SCENARIOS TO PLAY OUT FOR TONIGHT. ONE...THE ACTIVITY CURRENTLY IN SOUTH CENTRAL KANSAS HOLDS TOGETHER UNTIL IT ADVECTS INTO THE NORTHERN HALF OF OUR FORECAST AREA LATER THIS EVENING...NOT LOOKING LIKELY AT THIS TIME. TWO...REDEVELOPMENT OF STORMS OCCURS IN PLACE ACROSS NORTHERN MISSOURI EARLY SUNDAY MORNING...THOUGH WITH THIS SECOND SCENARIO THE DEVELOPMENT MIGHT BE JUST FAR ENOUGH NORTH TO NOT THREATEN OUR FORECAST AREA. HAVE LEFT LIKELY TO CATEGORICAL POPS IN FOR THE OVERNIGHT HOURS TO COVER EITHER OF POSSIBILITY...THOUGH THE EVENING SHIFT MIGHT BE ABLE TO REFINE PLACEMENT OF HIGHER POPS AS THE ACTIVITY IN SOUTH CENTRAL KANSAS EVOLVES. SUNDAY INTO MONDAY...THE WARM FRONT THAT WAS ALONG THE RED RIVER VALLEY WELL TO OUR SOUTH THIS MORNING...IS EXPECTED TO LIFT UP THROUGH MUCH OF THE FORECAST AREA SUNDAY MORNING...STALLING OUT NEAR THE IOWA BORDER THROUGH MONDAY AS THE CENTRAL ROCKIES SHORTWAVE MOVES INTO THE UPPER GREAT LAKES. ANY ONGOING ACTIVITY FROM THE EARLY MORNING HOURS OF SUNDAY COULD STILL BE WORKING TO EXIT THE FORECAST AREA THROUGH NOON...BUT THOUGHTS ARE THAT WE MIGHT STRUGGLE FOR ACTIVITY IN THE AFTERNOON THANKS TO AN ELEVATED MIXED LAYER...AND/OR SUBSIDENCE IN THE WAKE OF ANY EXITING ACTIVITY. SO...HAVE LEFT SLIGHT CHANCE TO CHANCE POPS IN FOR SUNDAY AFTERNOON NEAR THE IOWA BORDER...WITH CHANCE POPS MONDAY ACROSS THE NORTHERN THIRD OF THE FORECAST AREA ROUGHLY ASSOCIATED WITH THE EXPECTED STALLED FRONTAL BOUNDARY. CUTTER MEDIUM RANGE (TUESDAY THROUGH SATURDAY)... AN ENERGETIC TROUGH WILL EJECT INTO THE PLAINS STATES TUESDAY AND WITH SOUTHERLY SURFACE WINDS PUMPING MOISTURE INTO THE REGION FOR SEVERAL DAYS AHEAD OF THE SYSTEM THE THREAT OF SEVERE WEATHER IS INCREASING. BY THE EVENING HOURS THE LEFT FRONT QUADRANT OF THE UPPER JET WILL BE NOSING INTO THE LOWER MISSOURI VALLEY WITH STRONGLY DIFFLUENT FLOW. THIS STRONGLY DIFFLUENT FLOW WILL RESIDE OVER TOP OF A WELL PRONOUNCED WARM SECTOR. STRONG LOW TO MID LEVEL WINDS WILL LEAD TO SHEAR VALUES SUPPORTIVE FOR SEVERE STORMS. HODOGRAPHS SHOW DECENT LOW LEVEL CURVATURE SO DESPITE SOUTH SOUTHWESTERLY SURFACE FLOW ALL CONVECTIVE MODES AND ASSOCIATED SEVERE TYPES SEEM REASONABLE AT THIS POINT. THE ONE CONCERN CONTINUES TO BE WHETHER OR NOT CLOUDS WILL ERODE ENOUGH IN THE LARGE AND WELL PRONOUNCED WARM SECTOR TO ALLOW FOR MORE WIDESPREAD AND INCREASED INSTABILITY. THIS UNCERTAINTY LOWERS CONFIDENCE LEVELS ON JUST HOW WIDESPREAD A SEVERE EPISODE IT MAY BE...DESPITE THE MANY POSITIVES THIS SYSTEM IS DEPICTING FOR A DAY FOUR FORECAST. THE COLD FRONT ASSOCIATED WITH THE TUESDAY SYSTEM WILL MOVE THROUGH THE FORECAST AREA TUESDAY NIGHT AND BEHIND IT COLDER AIR WILL DOMINATE THE REGION THROUGH THE END OF THE WEEK. THIS SHOULD ALSO LEAD TO DRIER WEATHER THROUGH THE END OF THE WEEK WITH ONE EXCEPTION. MODELS ARE INDICATING A SYSTEM TRACKING THROUGH THE SOUTHERN PLAINS WHICH MAY BRING A CHANCE FOR RAIN AND SNOW THURSDAY INTO FRIDAY. CDB && .AVIATION... FOR THE 06Z TAFS...BULK OF PRECIPITATION HAS ENDED FOR THE KMCI AND KMKC TERMINALS. THERE MAY BE SOME PASSING SPRINKLES OR VERY LIGHT SHOWERS ANYTIME BETWEEN NOW AND SUNRISE BUT THEY SHOULD BE INCONSEQUENTIAL. WHILE VFR CEILINGS MOST LIKELY AS UPSTREAM OBS SHOW MAINLY MID LEVEL CLOUDS AND HIGHER...THERE MAY BE A FEW HOURS OF MVFR CEILINGS TOWARDS SUNRISE AS A POORLY DEFINED WARM FRONT APPROACHES/HEADS NORTH. MAIN INDICATOR OF ITS PASSAGE WILL BE SURFACE WINDS VEERING FROM A SELY DIRECTION TO THE SOUTH. ONCE WITHIN THE WARM SECTOR EXPECT TO SEE INCREASING SOUTH WINDS WITH GUSTS APPROACHING 30KTS BY EARLY AFTERNOON. KSTJ HAS A BETTER CHANCE OF SEEING SCATTERED SHOWERS AND A FEW RUMBLES OF THUNDER BY THE PRE-DAWN HOURS AS INCREASING ISENTROPIC LIFT VIA STRENGTHENING AND VEERING OF LOW LEVEL JET FOCUSES MOISTURE CONVERGENCE OVER NW MO. WARM FRONT NOTED ABOVE EXPECTED TO PASS THROUGH BY MID MORNING. VFR CEILINGS MOST LIKELY ALTHOUGH BRIEF MVFR CEILINGS POSSIBLE WITH STRONGER SHOWERS. A COLD FRONT DROPPING SOUTHEAST DURING THE LATE AFTERNOON AND EVENING HOURS WILL SWITCH WINDS TO THE NORTH WITH SCATTERED CONVECTION POSSIBLE AS FRONT APPROACHES. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, Mar 19, 7:10 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 710 PM CDT SAT MAR 19 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 710 PM CDT SAT MAR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A SECOND ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT EAST CENTRAL KANSAS AND WEST CENTRAL KANSAS THIS EVENING AND SPREAD INTO NORTHERN MISSOURI LATER TONIGHT. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTHERN KANSAS LATER TONIGHT...AFFECTING NORTHEAST KANSAS AND NORTHWEST MISSOURI AFTER MIDNIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT. HOWEVER...SMALL HAIL WITH SOME OF THE STRONGER STORMS WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EMBEDDED THUNDERSTORMS MAY STILL BE LINGERING ACROSS NORTHERN MISSOURI SUNDAY MORNING. HOWEVER...THE THUNDERSTORM THREAT WILL EXIT NORTHERN MISSOURI LATER SUNDAY MORNING AS A WARMER AND MORE STABLE LAYER ALOFT SPREADS ACROSS THE OUTLOOK AREA AND INHIBITS THE DEVELOPMENT OF THUNDERSTORMS. OTHERWISE...A VERY ENERGETIC STORM SYSTEM WILL ENTER THE PLAINS TUESDAY...WITH THUNDERSTORM CHANCES INCREASING ALONG A FRONT APPROACHING FROM THE WEST ON TUESDAY AFTERNOON AND EVENING. SEVERE WEATHER MAY BE POSSIBLE WITH THESE STORMS...PARTICULARLY ACROSS EASTERN KANSAS AND FAR WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH MONDAY NIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING ACROSS PARTS OF THE OUTLOOK AREA. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:09 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 24 hr |
| Mar 19, 9:45 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 13 hr |
| Mar 20, 3:13 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 14 min |
| Mar 20, 3:59 AM CDT | Special Weather Statement | EAX | Worth | 31 min |
| Mar 20, 4:26 AM CDT | Special Weather Statement | EAX | Worth | 19 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.